Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 49, NWS Jackson, MS

May 11, 2009Ashley County, Arkansas

NWS Jackson, MS issued this flash flood warning at May 11, 2009, 11:28 AM CDT for Ashley County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2009, 11:28 AM CDT (16:28 UTC)
Expired
May 11, 2009, 2:30 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Ashley County, AR

The radar

The Little Rock radar (KLZK), 180 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 111628
FFWJAN
ARC003-111930-
/O.NEW.KJAN.FF.W.0049.090511T1628Z-090511T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1128 AM CDT MON MAY 11 2009

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ASHLEY COUNTY IN SOUTHEAST ARKANSAS...
  THIS INCLUDES THE CITIES OF...WILMOT...WEST CROSSETT...NORTH
  CROSSETT...HAMBURG...CROSSETT...

* UNTIL 230 PM CDT

* AT 1127 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM A THUNDERSTORM OVER
  THE WARNED AREA. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF
  AN INCH...HAVE OCCURRED IN THE PAST TWO HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SNYDER...
  OLD MILO...PORTLAND...MONTROSE AND FOUNTAIN HILL

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
HOUR WITH AN ADDITIONAL ONE INCH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
FIND AN ALTERNATE ROUTE AND MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3315 9211 3319 9211 3324 9208 3325 9205
      3328 9204 3331 9197 3335 9198 3337 9196
      3339 9198 3340 9197 3339 9145 3302 9145
      3302 9207 3309 9213

$$

OLB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 11, 10:04 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 11, 10:04 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1004 AM CDT MON MAY 11 2009

.UPDATE...HAVE BOOSTED POPS AT MOST LOCATIONS FOR THE REST OF TODAY
AS A ROBUST UPSTREAM TSRA COMPLEX TRACKING SEWD JUST ON THE N SIDE OF
THE RED RIVER VALLEY INTO THE ARKLATEX. HEAVY RAINS IN AT LEAST
ASHLEY...CHICOT AND MOREHOUSE ARE THE MOST IMMEDIATE CONCERN WITH
SEVERAL INCHES POSSIBLE ON TOP OF SATURATED GROUNDS. FARTHER E...THE
LINGERING SHRA OVER HIGHWAY 82 CORRIDOR GENERALLY WEAKENING DURING
THE PAST 3 HOURS. 12Z NAM12 SUGGESTING THAT THE INCOMING COMPLEX WILL
SLIDE INTO W CENTRAL MS AND WEAKEN ALONG THE I-20 CORRIDOR SO WILL
NOT EXPAND FFA AT THIS TIME. HOWEVER...WE ARE MAINTAINING HEAVY RAIN
POTENTIAL IN THIS PACKAGE WITH HIGHER POPS FOR THE AREA BETWEEN I-20
AND HIGHWAY 84 WHERE LOCALIZED 2-3 INCHES QUITE POSSIBLE.

HIGHS SHOULD REMAIN ALMOST AROUND 70 NORTH AND IN THE MID 80S SOUTH
THIS AFTERNOON. EXPECT MOST OF THE CONVECTION WILL DISSIPATE THIS
EVENING WITH THE LOSS OF DAYTIME HEATING SOUTH OF THE FRONT OVER SRN
MS. THE EXCEPTION WOULD BE AN UNEXPECTED MCS FROM THE NW LATER
TONIGHT SO WILL HAVE TO KEEP WATCH FOR THAT POSSIBILITY./40/

REST OF PREVIOUS DISCUSSION...THE SURFACE HIGH TO THE NORTH WILL
CONTINUE SHIFTING EAST TONIGHT AND HELP PRODUCE A SOUTHEAST WIND
TUESDAY. THE STALLED BOUNDARY WILL BEGIN RETURNING NORTH AS A WEAK
WARM FRONT. THIS WARM FRONT WILL SERVE AS THE FOCUS FOR CONVECTIVE
ACTIVITY TUESDAY AFTERNOON. HIGHEST POPS WILL BE CARRIED OVER THE
NORTHERN HALF./22/

LONG TERM...TUESDAY NIGHT THROUGH MONDAY...RATHER ZONAL FLOW WILL
CONTINUE TUESDAY NIGHT INTO THE WEDNESDAY. BY WEDNESDAY AFTERNOON
INTO WEDNESDAY NIGHT WE SEE A SHORTWAVE BEGIN TO DIP FROM THE UPPER
MIDWEST TOWARD THE GREAT LAKES REGION.  THIS WILL BRING A BOUNDARY
TOWARD THE ARKLAMISS REGION WEDNESDAY NIGHT...BUT THIS BOUNDARY IS
EXPECTED TO STALL NORTH OVER THE REGION SO THAT IT WILL NOT IMPACT
THE CWFA.  AS A RESULT THE AREA SHOULD BE RATHER QUIET ON WEDNESDAY.

BY THURSDAY THE BOUNDARY NORTH OF THE CWFA SHOULD BE PHASING OUT.
RETURN FLOW WILL EXIST OVER THE CWFA THROUGH THE REMAINDER OF THE
WORK WEEK. FOR THURSDAY THROUGH THE FIRST PART OF SATURDAY IT LOOKS
LIKE THE AREA WILL SEE DIURNAL CONVECT EACH AFTERNOON...WITH
CONVECTION BECOMING MORE WIDESPREAD BY SATURDAY WITH INCREASING
MOISTURE OVER THE AREA.

THIS WEEKEND THE UPPER PATTERN WILL BEGIN TO SHIFT TO MORE AMPLIFIED
IN NATURE. THIS WILL BRING A BROAD UPPER TROUGH TOWARD THE EASTERN
CONUS FOR THE END OF THE WEEKEND.  THIS SHOULD BRING ANOTHER
BOUNDARY TOWARD THE ARKLAMISS REGION FOR SATURDAY NIGHT INTO SUNDAY
TO ALLOW FOR CONVECTION OVER THE ARKLAMISS REGION DURING THIS TIME
PERIOD.  THE BOUNDARY AT THIS TIME LOOKS AS IF IT WILL MOVE OUT OF
THE CWFA BY SUNDAY NIGHT INTO MONDAY MORNING WITH HIGH PRESSURE
MOVING INTO THE REGION.  TIMING AND DETAILS WITH THIS BOUNDARY ARE
RATHER UNCERTAIN AS THE ECMWF IS SLIGHTLY SLOWER WITH GETTING THE
BOUNDARY OUT OF THE CWFA.  HAVE GENERALLY REMAINED WITH GUI FOR
NOW ON POPS FOR THIS TIME PERIOD.

TEMPERATURES THROUGH THE WORK WEEK WILL CONTINUE TO BE WARM AND
SLIGHTLY WARMER THAN AVERAGE. TOWARD THE WEEKEND TEMPERATURES WILL
BE A LITTLE COOLER WITH CLOUD COVER AND PRECIP EXPECTED AS THE
BOUNDARY IS MOVING THROUGH THE CWFA.  OVERALL HAVE REMAINED
RELATIVELY CLOSE TO GUI FOR TEMPERATURES THROUGH THE EXTENDED. /14/

&&

.AVIATION...WIDESPREAD MVFR CONDITIONS ARE BEING OBSERVED OVER THE
CWFA...WITH POCKETS OF IFR CONDITIONS N AND W WITH RAINFALL. CONDITIONS
WILL CONTINUE TO DETERIORATE THROUGH THE AFTERNOON FOR MOST SPOTS IN
THE S AS THE STORMS SPREAD TOWARD THE SE FROM NRN LA. CONDITIONS SHOULD
IMPROVE LATER THIS EVENING FROM N TO S AS THE COMPLEX OF STORMS BEGINS
MOVING OFF OR DISSIPATING IN SERN MS 01-04Z. STRATUS IS ONCE AGAIN
LIKELY EARLY ON TUESDAY AND THIS WILL BRING IFR CONDITIONS TO MUCH
OF THE AREA...MOSTLY AS 1-2K FOOT CEILINGS./40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       78  62  82  68 /  93  41  46  11
MERIDIAN      78  62  82  65 /  89  37  55  23
VICKSBURG     77  63  84  68 /  93  40  38   7
HATTIESBURG   85  66  86  68 /  64  28  40  17
NATCHEZ       82  64  84  68 /  68  29  21  11
GREENVILLE    71  61  79  67 /  97  36  54  17
GREENWOOD     73  59  79  67 /  94  35  57  25

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR MSZ018-019-
     025>029-032-034>036-040>042.

LA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR LAZ007>009-015-
     016-023.

AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ARZ074-075.

&&
Hazardous weather outlook, May 11, 5:51 AM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
551 AM CDT MON MAY 11 2009

ARZ074-075-LAZ007>009-015-MSZ018-019-025>042-121100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-
551 AM CDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAIN WILL MOVE SLOWLY TO THE EAST ACROSS THE
OUTLOOK AREA THIS MORNING AND RESULT IN THE PONDING OF WATER ON
ROADS AND MINOR FLOODING PROBLEMS. THIS AFTERNOON STRONG THUNDERSTORMS
MAY DEVELOP WITH VERY HEAVY RAINFALL RATES AND LEAD TO FLASH
FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE
OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

LAZ016-023>026-MSZ043>066-072>074-121100-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-MADISON MS-
LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-
CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-
FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
551 AM CDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND
WIND GUSTS TO 60 MPH WILL BE POSSIBLE ACROSS THE OUTLOOK AREA THIS
AFTERNOON AND EVENING. THE STALLED FRONTAL BOUNDARY JUST SOUTH OF
THE INTERSTATE TWENTY WILL COMBINE WITH DAYTIME HEATING AND A MOIST
UNSTABLE AIRMASS FOR THUNDERSTORM DEVELOPMENT. THE THUNDERSTORM
ACTIVITY WILL DECREASE DURING THE EVENING AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

22

In the hours before

Local storm report, May 11, 9:42 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
942 AM CDT MON MAY 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            EUDORA                  33.12N 91.26W
05/11/2009                   CHICOT             AR   EMERGENCY MNGR

            SOME 80 RDS ACROSS THE COUNTY ARE FLOODED. PERSISTANT
            RAINS OVER THE PAST WEEK HAVE PRODUCED WIDESPREAD 4 TO 6
            INCHES AND THE WATER HAS NO WHERE TO DRAIN.

&&

CME
Local storm report, May 11, 10:45 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1045 AM CDT MON MAY 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             MANGHAM                 32.31N 91.77W
05/10/2009  E0.88 INCH       RICHLAND           LA   PUBLIC

            NICKEL SIZED HAIL REPORTED IN MANGHAM.

&&

27
Local storm report, May 11, 10:49 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1049 AM CDT MON MAY 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     2 N CHUNKY              32.36N 88.93W
05/10/2009                   NEWTON             MS   BROADCAST MEDIA

            A FEW SHINGLES OFF A ROOF AND A GUTTER TORN OFF. OCCURRED
            JUST A BIT S OF THE I-20 CHUNKY EXIT.

0905 PM     TSTM WND DMG     CHUNKY                  32.33N 88.93W
05/10/2009                   NEWTON             MS   BROADCAST MEDIA

            A FEW TREES AND MANY LARGE LIMBS DOWN AROUND CHUNKY.

0922 PM     TSTM WND DMG     ENTERPRISE              32.17N 88.81W
05/10/2009                   CLARKE             MS   EMERGENCY MNGR

            SEVERAL TREES DOWN ACROSS N CLARKE CO FROM ENTERPRISE TO
            HWY 45 N.

&&

CME
Local storm report, May 11, 10:57 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1057 AM CDT MON MAY 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     9 S MAYERSVILLE         32.77N 91.04W
05/10/2009                   ISSAQUENA          MS   POST OFFICE

            TREES DOWN ALONG WITH SOME POWER LINES NEAR HIGHWAY 1.
            SOME DAMAGE WAS SUSTAINED BY A MOBILE HOME.

&&

MM
Local storm report, May 11, 11:09 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1109 AM CDT MON MAY 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      CROSSETT                33.13N 91.97W
05/11/2009                   ASHLEY             AR   LAW ENFORCEMENT

            SEVERAL STREETS FLOODED IN THE CROSSETT AREA. REPORTED BY
            ASHLEY COUNTY S.O.

&&

BURSE
Local storm report, May 11, 11:28 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
1128 AM CDT MON MAY 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     YAZOO CITY              32.86N 90.41W
05/09/2009                   YAZOO              MS   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN IN YAZOO CITY. TWO
            TREES FELL ON TWO HOUSES WITH SOME MAJOR ROOF DAMAGE.

&&

MM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 5:25 AM CDTFlash Flood WatchJANAshley, Chicot12 hr
May 11, 8:34 AM CDTFlash Flood WarningJANAshley3 hr
May 11, 9:05 AM CDTFlash Flood WarningJANChicot5 hr
May 11, 2:25 PM CDTAreal Flood WarningJANChicot6 hr
May 11, 2:32 PM CDTAreal Flood WarningJANAshley6 hr

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.